WESTCHESTER COUNTY, N.Y. -- For most of her life, Mount Vernon resident Ann Vanterpool was perfectly healthy, never needing as much as an aspirin for her aches and pains. However, after successfully fighting cancer and slowly retuning to her daily life, she still wasn't feeling 100 percent. Finding herself short of breath when performing simple tasks like showering and getting ready for work, she knew something wasn't right.
In early November, Vanterpool was seen at Westchester Medical Center, the flagship of the Westchester Medical Center Health Network. There, Dr. Chhaya Aggarwal, a cardiologist at Westchester Medical Center, made a surprising diagnosis: chemotherapy-induced cardiomyopathy, a weakening of the heart muscle that prevents the heart from pumping enough blood to the body. An extremely uncommon side effect of chemotherapy, the condition is estimated to affect only 1 to 5 percent of patients and is usually detected by an echocardiogram or ultrasound of the heart. Vanterpool was admitted, and immediately placed under Aggarwal’s care.
“Ann was in cardiogenic shock when she came to WMC,” recalled Aggarwal. “She initially required intravenous medicines to support her heart but quickly escalated to placement of a temporary heart pump called an intra-aortic balloon pump to support her blood pressure and maintain blood flow to vital organs. Her heart function was less than 20 percent.”
When she did not show improvement over the next few days, a Left Ventricular Assist Device (LVAD) was implanted to support her heart. The LVAD, explained Aggrawal, helps the left ventricle — the main pumping chamber of the heart — pump blood to the rest of the body.
To continue reading Ann's story and learn more about what caused her chemo-induced cardiomyopathy, click here via Advancing Care in the Hudson Valley.